Oklahoma, 2018

Wildfire in Oklahoma, March 24, 2018

March 24, 2018 · NWS OUN · 1 event in 1 county or zone

Grass fires burned approximately 1138 acres in Coal county on the 24th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned approximately 1138 acres in Coal county on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 24, 9:28 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 24, 9:28 AM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1028 AM CDT Sat Mar 24 2018

.UPDATE...
Main update was to increased winds through about 2 PM as mixing
has allowed stronger gusts to be realized most locations. With
trends of radar VWPs, winds should slowly decrease after noon and
become light late in the day. Bands of stratocu across north
central and southeast Oklahoma should be short lived but did
account for them in updated sky grids.

&&

.PREV DISCUSSION... /issued 500 AM CDT Sat Mar 24 2018/

DISCUSSION...

AVIATION...
A cold front will pass through Oklahoma this morning shifting
winds to north. MVFR ceilings are expected to stay north and east
of terminal locations. LLWS is expected for a few hours after
frontal passage considering strong southwesterly flow above the
surface. Winds will become east early Sunday as mid-level clouds
form over southern Oklahoma.

PREV DISCUSSION... /issued 309 AM CDT Sat Mar 24 2018/

DISCUSSION...
A weak cold front passing through Oklahoma this morning will bring
a bit milder and drier air mass, at least for a day. After today,
the pattern changes to allow much of the southeast half or more of
Oklahoma to have several good chances for rain through the next
week. Tonight, warm and moist air moving north over the stalled
front, in northern Texas, will cause showers to form over southern
and central Oklahoma early Sunday morning. Isolated thunder is
possible. During Sunday the upper pattern changes such that
Oklahoma is open to several waves from the southwest originating
from a large scale trough over the southwestern U.S. There may be
a dry line moving in to southwestern Oklahoma Monday for
thunderstorms, but the better rain chances come Monday afternoon
and night over the southeastern half or two-thirds of the state. A
weak cold front Tuesday will prolong rain chances through Tuesday,
and in particular southeastern Oklahoma which will be in better
position for influence from the upper short waves. Three to four
inches of rain is expected in southeastern Oklahoma during the
first half of next week. On Thursday a stronger cold front passes
through the state with a lesser chance for rain, but this one with
cooler and drier air.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  48  66  60 /   0  10  30  40
Hobart OK         78  52  75  58 /   0  10  10  30
Wichita Falls TX  79  57  83  66 /   0  20  20  40
Gage OK           72  46  71  50 /   0   0  10  10
Ponca City OK     69  40  58  55 /   0   0  40  30
Durant OK         79  56  72  61 /   0  20  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/10
Hazardous weather outlook, Mar 24, 10:59 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Sat Mar 24 2018

OKZ004>048-050>052-TXZ083>090-251700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Sat Mar 24 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk for severe thunderstorms across western
north Texas, primarily after 3 AM tonight. Isolated to widely
scattered thunderstorms will be possible with the primary hazard
being hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday through Wednesday.

There is a Marginal Risk for severe thunderstorms on Sunday
across south central Oklahoma and north Texas for the late
afternoon into the evening hours. Additional thunderstorms are
possible across north central Oklahoma on Sunday night, which will
also pose a Marginal Risk for severe weather.

There is a Slight Risk for severe thunderstorms on Monday. The
Slight Risk is generally south and east of a line from near Ponca
City, Oklahoma, to El Reno, to Altus, to Quanah, Texas.

.Heavy Rainfall and Flooding...
Showers and thunderstorms may generate heavy rainfall over the
southeast half of Oklahoma early next week, particularly on
Monday and Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Coal

When
March 24, 12:00 PM CST to 9:00 PM CST
Where
Coal forecast zone
Reported by
Park/Forest Service
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743491.